As I understand it, St John's Wort keeps the seratonin in your bloodstream longer. Since I believe that motility is increased with increased serotonin, I would expect that if serotonin plays a part in your D the extract could increase the problem. I suppose it would be determined by how much effect it has on your levels and I don't have an answer to that, other than to try it on a day when you don't have to be anywhere.
While antidepressants have a fairly well documented track record in helping IBS, I do not know if we have much hard data on St. John's Wort and IBS.The Sloan Kettering herb site is one of the best for finding side effects (they mostly focus on herbs people with cancer use, so it is not comprenhensive of all herbs, but for the ones they carry it is really good). http://www.mskcc.org/mskcc/html/11571.cfm?...rdID=446&tab=HC is their page on St. John's Wort.It can cause nausea, abdominal discomfort and constipation. But that is fairly standard for serotonin effecting medications. The effect on serotonin is not well understood and I don't know how well blood levels actually related to serotonin in the nerves where it matters.It may help, but I think the track record on here is varied.The big thing to watch out for is that it may make you more sensitive to sunlight, so wear sunblock while on it, even in situations you wouldn't normally need it.K.
It is a natural alternative to SSRI's it takes longer to get into your system and is quite mild in comparison to prescription drugs.. however I understand you should not take it if also taking any other anti-depressant/anxiety drugs
Thanks everyone for your information. I've actually been taking it for the last week. It hasn't irritated the IBS-D, but for some reason I haven't been able to go. So instead of D, I am experiencing C. Which, with what i was going thru isn't so bad right now. It has increased my "mood". So I am happy right now. Thanks again.
How often do you take it, and how many mg?Since I've had such great results with Cacium, I've decided to try other OTC suppliments as well.Bentyl helps with the cramps, but I'm still taking imodium to stop the D. I've read that St. John's can cause constipation. If so, I'm ready to try it.
Irritable Bowel Syndrome and Digestive Health Support Forum
A forum community dedicated to Irritable Bowel Syndrome and Digestive Health Support. Come join the discussion about treatment, diet, health, lifestyles, spirituality, medication, research, recovery, and more!